Confusion, headaches, and aphasia
August 26, 2006
In the space of ten hours, Sadie developed extreme aphasia, double vision, and blinding headaches. When she went to bed she was normal, albeit sick as a dog from the cisplatinum and etoposide. The next morning she was clearly very confused and could barely utter an intelligible word. We rushed her to the hospital, where they took a CT scan. The scan showed no bleeding (good news) but a lot of fluid (bad): it meant the tumor was still growing despite treatment.
They immediately put Sadie on 15 mg of dexamethasone to reduce the swelling in her brain. Doctors and nurses came in round the clock to conduct neurological tests on Sadie: follow my finger with your eyes, squeeze my finger, and so on. Sadie’s left pupil was sometimes larger than her right. We noticed that Sadie’s head sometimes shook slightly, like someone with mild Parkinson’s. That turned out to be mild epileptic seizures, and the doctors added Dilantin (phenytoin) to her medicine mix.
The harsh truth
August 27, 2006
We knew it the minute Sadie’s oncologist and neurologist asked us to come down to one of the little meeting rooms on the children’s oncology floor. They spelled out Sadie’s situation in no uncertain terms (for which we were thankful): the tumor is still growing, and Sadie is going to die. She had more likely weeks than months to live. Dexamethasone would help stabilize her now, but it was only a matter of time before the tumor grew so large that Sadie’s brain had nowhere to go but down, into the spinal column. There would be no pain from this process; and any discomfort Sadie might have could be obliterated with medication. Sadie would gradually sleep more and more, eventually losing consciousness and passing away in what didn’t sound like a bad way to go.
August 29–September 5, 2006
Over the next two days the dexamethasone gradually drove the fluid in Sadie’s brain away and she returned to normal. On the 29th we came home from the hospital. Her new prognosis seemed unreal. This was Sadie just as she had been for months before starting treatment again. The dexamethasone had obliterated her nausea and given her tons of energy and appetite. She was cheerful and upbeat.
Sadie continued taking the etoposide capsules and we still planned to go on with her chemotherapy protocol. Although the doctors had cautioned us not to be too optimistic, we were hopeful that Sadie would make it to her next scheduled MRI at the end of the second treatment cycle (nearly two months away), and that the cisplatinum and etoposide would have made a dent in her tumor. Unfortunately, Sadie’s body, weakened by her earlier radiation and chemotherapy, couldn’t take the assault. Her routine blood draw on September 5 showed a precipitous drop in her platelet count. Sadie had to stop taking the etoposide capsules.
September 22, 2006
Despite the premature end of her first chemotherapy cycle, Sadie remained remarkably stable. Between no etoposide and lots of dexamethasone, she was feeling great. We wondered if we’d heard the doctors correctly on August 27th. Sadie didn’t look like someone with only weeks to live.
Sadie’s second chemotherapy cycle should have started on September 18, but her bloodwork wasn’t good enough. She did have an MRI that day, a month ahead of schedule. The MRI confirmed her prognosis: the tumor had grown dramatically since Sadie’s last MRI. What cisplatinum and etoposide she’d gotten were having no effect. On September 22, the doctors recommended we stop treatment and enjoy the time Sadie had left. Sadie and we concurred.
We went home. We’d cried on August 27th, but today we were just numb. Her prognosis wasn’t new, and despite the hard evidence in black-and-white MRI images, it still seemed unreal. I remember feeling mostly relieved that Sadie wouldn’t be so miserably sick now that chemotherapy was gone.
We set about enjoying the next several weeks.